Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 53, NWS Sioux Falls, SD

June 21, 2003Osceola County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2003, 3:03 PM CDT for Osceola County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2003, 3:03 PM CDT (20:03 UTC)
Expired
Jun 21, 2003, 3:35 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Osceola County, IA

The radar

The Sioux Falls radar (KFSD), 83 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 212003
SVRFSD
IAC143-212035-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
302 PM CDT SAT JUN 21 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSCEOLA COUNTY IN NORTHWEST IOWA

* UNTIL 335 PM CDT

* AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHWEST OF SIBLEY
  TO 8 MILES NORTHWEST OF SANBORN...MOVING NORTH AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
SIBLEY AROUND 310 PM CDT
RURAL OSCEOLA COUNTY THROUGH 320 PM CDT

LAT...LON 4326 9587 4326 9557 4350 9558 4350 9586

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 10:30 AM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 21, 10:30 AM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 AM CDT SAT JUN 21 2003

GOING FORECAST...INCLUDING GRIDS...IN GOOD SHAPE.  WELL DEFINED
SHORT WAVE ROTATING NORTHEAST OUT OF NEBRASKA THIS MORNING WILL
PRODUCE SCATTERED SHOWERS AND A FEW TSTRMS ACROSS CWA THROUGH MID
AFTERNOON.  THIS DEPICTED QUITE WELL ON LATEST MESOETA RUN.
SHORTWAVE PASSING THRU AT DIURNALLY A POOR TIME FOR CONVECTION SO
SEVERE THREAT MINIMAL.  ABUNDANT MID CLDS MAY TEMPER AFTERNOON
HEATING...BUT STILL EXPECT TO REACH FORECASTED HIGHS LATER IN DAY AS
SHORTWAVE PASSES AND SKIES BEGIN TO CLEAR.  AIRMASS BECOMES QUITE
UNSTABLE BY LATE AFTERNOON WEST OF THE JAMES RIVER...AND THIS
ALSO PRIME AREA FOR POOLING OF LOW LEVEL MOISTURE IN ADVANCE OF
APPROACHING FRONT.  DEW PTS ALREADY IN MID 60S ACROSS WESTERN
PORTION OF CWA.  THIS SHOULD BE THE FOCUS AREA FOR EARLY EVENING
THUNDERSTORM DEVELOPMENT AS NEXT UPPER LEVEL DISTURBANCES
APPROACHES.  SOME STORMS MAY BE SEVERE OVER WESTERN PART OF CWA THIS
EVENING WITH HIGH CAPE AND INSTABILITY.  GOING HWO COVERS THIS WELL
AND WILL CONTINUE THEME IN LATE MORNING UPDATE.   ONCE
GENERATED...STORMS SHOULD CROSS CWA OVERNIGHT...WITH RISK OF SEVERE
WX SPREADING EAST.  SEVERE WX THREAT AGAIN SUNDAY WITH ANOTHER
SHORTWAVE...FRONTAL BOUNDARY...AND UNSTABLE AIRMASS IN THE AREA.

.FSD...NONE

HARMON
Hazardous weather outlook, Jun 21, 11:01 AM CDT, 4 hours 2 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 AM CDT SAT JUN 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CROSS THE AREA
THROUGH MID TO LATE AFTERNOON.	ONLY BRIEF PERIODS OF LIGHT TO
MODERATE RAIN WILL OCCUR WITH THIS ACTIVITY AND SEVERE WEATHER IS
NOT EXPECTED THROUGH 5 PM.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP EARLY THIS
EVENING...ALONG AND WEST OF THE JAMES RIVER VALLEY...INCLUDING
THE HURON...MITCHELL AND CHAMBERLAIN AREAS.  LARGE HAIL AND
ISOLATED TORNADOES WILL BE POSSIBLE WITH THE STRONGER STORMS.

THIS ACTIVITY WILL SPREAD EAST OVER THE REMAINDER OF SOUTHEAST
SOUTH DAKOTA...INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA
OVERNIGHT.  THE THREAT OF SEVERE WEATHER SHOULD DIMINISH
OVERNIGHT AS THE STORMS MOVE EAST...HOWEVER LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS MAY LINGER OVER PARTS OF SOUTHWEST
MINNESOTA AND NORTHWEST IOWA INTO SUNDAY MORNING.  AFTER THIS
ACTIVITY DECREASES... AND AS TEMPERATURES CLIMB THROUGH THE
DAY...THUNDERSTORMS ARE AGAIN EXPECTED TO REDEVELOP BY LATE
SUNDAY AFTERNOON.

EXACT TIMING AND LOCATION OF REDEVELOPMENT IS DIFFICULT TO
PINPOINT...AS IT WILL LARGELY DEPEND ON THE EXTENT OF
THUNDERSTORMS EARLIER IN THE DAY.  HOWEVER AT THIS TIME THERE
APPEARS TO BE A MODERATE RISK OF WIDESPREAD SEVERE WEATHER SUNDAY
AFTERNOON AND EVENING...ESPECIALLY OVER NORTHWEST IOWA AND
EXTREME NORTHEAST NEBRASKA...INTO PARTS OF SOUTHWEST MINNESOTA
AND SOUTHEAST SOUTH DAKOTA.  TORNADOES AND LARGE HAIL WILL BE
POSSIBLE SUNDAY AFTERNOON AND EVENING...WITH THE PRIMARY SEVERE
WEATHER THREAT TRANSITIONING TO DAMAGING WINDS AND HEAVY RAIN
DURING THE OVERNIGHT HOURS.

THE THREAT FOR SEVERE WEATHER AND HEAVY RAIN WILL CONTINUE INTO
MONDAY AND MONDAY NIGHT...AS NUMEROUS LOW LEVEL BOUNDARIES
RESULTING FROM THE WEEKEND THUNDERSTORM ACTIVITY ARE EXPECTED TO
PERSIST OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ALONG AND WEST OF THE JAMES
RIVER THIS EVENING.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 HARMON

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.